Oklahoma, 2006

High Wind in Oklahoma, September 21, 2006

September 21, 2006 · NWS OUN · 4 events in 4 counties and zones

4 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 20, 8:13 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 20, 8:13 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT WED SEP 20 2006

.UPDATE...
STRONG LIFTING ASSOCIATED WITH THE DEEP UPPER LOW MOVING INTO
WESTERN COLORADO IS AIDING FAIRLY WIDESPREAD DEVELOPMENT OF
SHOWERS AND SOME THUNDERSTORMS OVER THE TEXAS PANHANDLE INTO THE
SOUTH PLAINS. SOME OF THIS LEADING ACTIVITY WAS BEGINNING TO
SPREAD INTO FAR WESTERN OKLAHOMA. MOISTURE IS STILL RATHER WEAK
OVER WESTERN OKLAHOMA AS DEWPOINTS DROP OFF INTO THE MID 40S TO
LOWER 50S. HOWEVER WE SHOULD SEE THE MOISTURE LAYER DEEPEN DURING
THE NIGHT AS THE LOW LEVEL JET CONTINUES TO STRENGTHEN. VERTICAL
WIND SHEAR WILL BE QUITE STRONG AND AS MOISTURE CONTINUES TO
IMPROVE... AN ISOLATED STORM OR TWO COULD REACH LOW END SEVERE
LEVELS OVER THE WEST... PRODUCING SOME HAIL AND/OR STRONG WINDS.
SURFACE WINDS HAVE EASED UP A BIT THIS EVENING BUT SHOULD SEE THEM
INCREASE AGAIN OVER THE NEXT FEW HOURS AS THE LOW LEVEL JET PICKS
UP WHILE SURFACE PRESSURES FALL IN RESPONSE TO THE DEEPENING LOW
OVER SOUTHEAST COLORADO. FOR THIS UPDATE... WE MADE SOME MINOR
ADJUSTMENT TO WINDS WHILE INCREASING POPS A BIT MORE OVER
SOUTHWEST OKLAHOMA.

&&

.PREV DISCUSSION... (ISSUED 316 PM CDT WED SEP 20 2006)

DISCUSSION...
VERY STRONG STORM SYSTEM OVER WESTERN UTAH THIS AFTERNOON WILL
CONTINUE TO PUSH EASTWARD AND ACCELERATE TONIGHT INTO THURSDAY AS
ANOTHER STRONG SYSTEM APPROACHES THE PACIFIC NORTHWEST. SOUTHERN
PLAINS ALREADY FEELING THE AFFECTS OF THIS SYSTEM WITH VERY
NOTICEABLE INCREASE IN WINDS TODAY WITH A FEW GUSTS ABOVE 40 MPH
ACROSS NORTHWEST OKLAHOMA. BY 12Z THURSDAY...SYSTEM IS EXPECTED
TO BE OVER WESTERN PARTS OF OF TX/OK PANHANDLES WITH ASSOCIATED
SURFACE LOW OVER WESTERN KANSAS. WINDS WILL BE RATHER STRONG
OVERNIGHT WITH 45-55KT LLJ IN ADVANCE OF SYSTEM. WILL NOT ISSUE
WIND ADVISORY AT THIS TIME AS WINDS SHOULD REMAIN IN THE 25 TO 30
RANGE WITH SOME GUSTS AROUND 40 MPH. MOISTURE LACKING WITH THIS
SYSTEM BUT DYNAMICS STRONG ENOUGH THAT HIGH BASED STORMS SHOULD
DEVELOP AS LIFT INCREASE IN ADVANCE OF SYSTEM. VERY FAVORABLE WIND
FIELDS FOR ROTATING STORMS...BUT INSTABILITY SHOULD BE LIMITING
FACTOR. AS DRYLINE MIXES INTO WESTERN PARTS OF FA EARLY THURSDAY
WINDS...HUMIDITY AND VERY WARM TEMPERATURES WILL CREATE VERY HIGH
TO EXTREME FIRE WEATHER CONDITIONS. WILL ISSUE FIRE WEATHER WATCH
FOR THURSDAY AFTERNOON FOR LARGE PART OF CENTRAL AND WESTERN
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

EXPECT GFS IS MORE CORRECT WITH STRENGTH AND SPEED OF KICKER SYSTEM.
THEREFORE EXPECT BEST SURFACE MOISTURE TO REMAIN OVER SOUTHEAST TO
SOUTH CENTRAL PARTS THURSDAY NIGHT INTO FRIDAY.  COULD SEE ADDITIONAL
STORMS...A FEW WHICH MAY BE SEVERE FRIDAY NIGHT INTO SATURDAY MORNING
ACROSS SOUTHEAST COUNTIES. THIS SYSTEM WILL PUSH MORE SUBSTANTIAL COLD
FRONT ACROSS THE FA ON SATURDAY. WEAKER TROUGH WILL MOVE ACROSS THE
AREA ON SUNDAY...PER GFS...SO EXPECT AN INCREASE IN MID LEVEL CLOUDS
ACROSS PARTS OF THE AREA SUNDAY. AFTER THIS FEATURE MOVES BY EXPECT
DRY WEATHER INTO MIDDLE PART OF THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  85  63  87 /  40  60  10  10
HOBART OK         64  87  59  86 /  50  40  10  10
WICHITA FALLS TX  66  91  65  92 /  30  50  10  10
GAGE OK           59  78  51  80 /  60  20  10  10
PONCA CITY OK     61  80  59  87 /  50  70  20  10
DURANT OK         66  83  67  92 /  20  50  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR OKZ009-OKZ014-OKZ015-OKZ016-OKZ017-OKZ018-
     OKZ019-OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ027-OKZ028-
     OKZ029-OKZ033-OKZ034-OKZ035-OKZ036-OKZ037-OKZ038-OKZ039-
     OKZ040-OKZ041-OKZ044-OKZ045-OKZ046-OKZ050.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR TXZ083-TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-
     TXZ089-TXZ090.

&&

32/22
Hazardous weather outlook, Sep 20, 6:47 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
747 PM CDT WED SEP 20 2006

OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
747 PM CDT WED SEP 20 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED IN WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS OVERNIGHT. THERE IS A LOW PROBABILITY FOR SHORT LIVED
SEVERE WEATHER.

DISCUSSION...
A STORM SYSTEM CENTERED OVER UTAH THIS EVENING WILL APPROACH THE
OKLAHOMA AND TEXAS PANHANDLES BY LATE TONIGHT. A STRONG LOW LEVEL
JET WILL BRING A MARGINAL RETURN OF GULF MOISTURE ABOVE THE
SURFACE...RESULTING IN WEAK INSTABILITY OVER WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS. A STEADY INCREASE IN THUNDERSTORM COVERAGE IS
EXPECTED BETWEEN 9 PM AND MIDNIGHT WEST OF A WOODWARD OKLAHOMA TO
VERNON TEXAS LINE. THE STORMS WILL THEN MOVE NORTHEAST. ALTHOUGH
INSTABILITY WILL BE QUITE LIMITED...THE STORMS ARE EXPECTED TO BE
ORGANIZED...WITH ROTATING UPDRAFTS AT TIMES. THIS WILL ENHANCE THE
THREAT FOR SMALL HAIL...AND PERHAPS MARGINALLY SEVERE HAIL.
ALSO...WITH THE LOW LEVEL JET IN PLACE...ANY CONCENTRATED DOWNDRAFTS
MAY BRING LOCALLY DAMAGING WINDS TO THE SURFACE. THE OVERALL THREAT
FOR SEVERE WEATHER...HOWEVER...REMAINS LOW.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY SEP 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
SOUTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS OVER 30 MPH WILL PERSIST
THROUGHOUT THE NIGHT...ESPECIALLY IN WESTERN OKLAHOMA. THE WINDS
WILL MAKE TRAVEL DIFFICULT ALONG EAST TO WEST ROADS SUCH AS
INTERSTATE 40. PATCHES OF BLOWING DUST MAY ALSO REDUCE VISIBILITY
NEAR OPEN FIELDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER WILL BE MONITORED VERY CLOSELY
THURSDAY. A VIGOROUS UPPER LEVEL STORM WILL MOVE ACROSS NORTHWEST
OKLAHOMA INTO SOUTH CENTRAL KANSAS DURING THE DAY. THIS WILL PLACE
THE EASTERN HALF OF OKLAHOMA IN A REGION OF VERY STRONG VERTICAL
WIND SHEAR AHEAD OF AN ADVANCING DRYLINE. THE THREAT FOR SEVERE
WEATHER WILL DEPEND ON THE AMOUNT OF INSTABILITY THAT DEVELOPS
AHEAD OF THE DRYLINE. THE FORECAST WILL BE COMPLICATED BY CLOUD
COVER AND MARGINAL LOW LEVEL MOISTURE AT THE BEGINNING OF THE DAY.
THE LATEST THINKING...HOWEVER...IS THAT MOISTURE WILL MAKE A RAPID
RETURN TO SOUTHERN AND CENTRAL OKLAHOMA BY MID AFTERNOON...AND
INSTABILITY WILL BECOME SUFFICIENT FOR ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS...INCLUDING SUPERCELLS. THUNDERSTORMS WILL BE
POSSIBLE THROUGH MID EVENING...ESPECIALLY IN SOUTHEAST OKLAHOMA.

THUNDERSTORMS MAY AGAIN AFFECT PARTS OF THE REGION FRIDAY NIGHT INTO
SATURDAY.

OTHER HAZARDOUS WEATHER...
STRONG AND GUSTY WINDS WILL CONTINUE ALL DAY THURSDAY...WITH GUSTS
OVER 40 MPH LIKELY. THIS WILL MAKE DRIVING DIFFICULT...AND INCREASE
THE DANGER FOR WILD FIRES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
ON THURSDAY SEPTEMBER 21.

BURKE

In the hours before

Special weather statement, Sep 20, 9:35 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1035 PM CDT WED SEP 20 2006

OKZ005-210345-
WOODS OK-
1035 PM CDT WED SEP 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTHEAST OF LOOKOUT AT
1035 PM CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 45 MPH ARE POSSIBLE.

BURKE
Special weather statement, Sep 20, 10:27 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1127 PM CDT WED SEP 20 2006

OKZ021-022-210445-
BECKHAM OK-WASHITA OK-
1127 PM CDT WED SEP 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND WASHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ELK CITY AT 1127 PM
CDT...MOVING NORTHEAST AT 40 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

BURKE
Special weather statement, Sep 20, 10:28 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1128 PM CDT WED SEP 20 2006

OKZ016-021-022-210500-
CUSTER OK-BECKHAM OK-WASHITA OK-
1128 PM CDT WED SEP 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER AND WASHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER ELK CITY AT 1128 PM
CDT...MOVING EAST-NORTHEASTAT 35 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE AS THIS STORM MOVES
THROUGH CANUTE AND FOSS TO NEAR CLINTON.
Special weather statement, Sep 21, 12:18 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
118 AM CDT THU SEP 21 2006

OKZ005>007-010>012-015>019-023>025-210700-
ALFALFA OK-GRANT OK-WOODS OK-WOODWARD OK-GARFIELD OK-MAJOR OK-
KINGFISHER OK-LOGAN OK-BLAINE OK-DEWEY OK-CUSTER OK-CANADIAN OK-
OKLAHOMA OK-CADDO OK-
118 AM CDT THU SEP 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR
ALFALFA...BLAINE...CADDO...CANADIAN...CUSTER...DEWEY...GARFIELD...GRA
NT...KINGFISHER...LOGAN...MAJOR...OKLAHOMA...WOODS AND WOODWARD
COUNTIES.

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
EAST-NORTHEAST AT 35 MPH FROM WESTERN INTO CENTRAL OKLAHOMA. THE
SHOWERS AND THUNDERSTORMS WILL ENHANCE ALREADY BRISK SOUTHERLY
WINDS...WITH GUSTS OF 40 TO 50 MPH LIKELY. THE MOST LIKELY AREA FOR
THE STRONGER WINDS WILL BE TO THE WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 40.
Special weather statement, Sep 21, 12:18 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
118 AM CDT THU SEP 21 2006

OKZ005>007-010>012-015>019-023>025-210700-
ALFALFA OK-GRANT OK-WOODS OK-WOODWARD OK-GARFIELD OK-MAJOR OK-
KINGFISHER OK-LOGAN OK-BLAINE OK-DEWEY OK-CUSTER OK-CANADIAN OK-
OKLAHOMA OK-CADDO OK-
118 AM CDT THU SEP 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR
ALFALFA...BLAINE...CADDO...CANADIAN...CUSTER...DEWEY...GARFIELD...
GRANT...KINGFISHER...LOGAN...MAJOR...OKLAHOMA...WOODS AND WOODWARD
COUNTIES.

AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
EAST-NORTHEAST AT 35 MPH FROM WESTERN INTO CENTRAL OKLAHOMA. THE
SHOWERS AND THUNDERSTORMS WILL ENHANCE ALREADY BRISK SOUTHERLY
WINDS...WITH GUSTS OF 45 TO 55 MPH LIKELY. THE MOST LIKELY AREA FOR
THE STRONGER WINDS WILL BE TO THE WEST OF INTERSTATE 35 AND NORTH OF
INTERSTATE 40.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Garfield

When
September 21, 12:25 AM CST to 2:35 AM CST
Where
Garfield forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

An area of showers and isolated thunderstorms moved across portions of Oklahoma. High winds just above the surface were transported to the ground causing high wind gusts to the north of the area of rain. The strongest wind gusts were measured by the Oklahoma mesonet station 7 miles south-southeast of Red Rock in Noble county. Wind gusts to 56 knots (65 mph) were measured twice at 0220 and 0225 CST. Other high wind gusts were measured 2 miles northeast of Kingfisher, 4 miles south-southeast of Marshall, and 5 miles southeast of Enid in Kingfisher, Logan, and Garfield counties respectively.

High Wind, Kingfisher

When
September 21, 12:25 AM CST to 2:35 AM CST
Where
Kingfisher forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

High Wind, Logan

When
September 21, 12:25 AM CST to 2:35 AM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

High Wind, Noble

When
September 21, 12:25 AM CST to 2:35 AM CST
Where
Noble forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534849, 5534850, 5534851, 5534852.